Alert archive / Colorado / Red Flag Warnings in 2026

Red Flag Warning 6, NWS Denver/Boulder, CO

January 20, 2026Logan County, Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jan 20, 2026, 2:02 AM MST for Logan County, Phillips County, Sedgwick County, Colorado. It took effect at Jan 20, 2026, 12:00 PM MST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2026, 2:02 AM MST (09:02 UTC)
In effect from
Jan 20, 2026, 12:00 PM MST
Expired
Jan 20, 2026, 2:04 PM MST
In force
2 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 170 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.0 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2026-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2026-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS85 KBOU 200902
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
202 AM MST Tue Jan 20 2026

COZ248-250-251-210000-
/O.UPG.KBOU.FW.A.0006.260120T1800Z-260121T0000Z/
/O.NEW.KBOU.FW.W.0006.260120T1900Z-260121T0000Z/
Logan County-Sedgwick County-Phillips County-
202 AM MST Tue Jan 20 2026

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FAR
NORTHEASTERN PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 5 PM MST this afternoon. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 248, 250 and 251.

* TIMING...From noon today to 5 PM MST this afternoon.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
722 
WWUS85 KBOU 202104
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
204 PM MST Tue Jan 20 2026

COZ248-250-251-202215-
/O.CAN.KBOU.FW.W.0006.000000T0000Z-260121T0000Z/
Logan County-Sedgwick County-Phillips County-
204 PM MST Tue Jan 20 2026

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE FAR NORTHEAST PLAINS...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Wind gusts have not developed across most of the area, and winds 
are not expected to strengthen until closer to sunset when 
relative humidity improves. Therefore the Red Flag Warning has 
been cancelled.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jan 19, 10:43 PM MST, 3 hours 19 minutes earlier. Its key messages:

  • Elevated to critical fire weather conditions across the far northeast plains Tuesday, with mild and dry conditions across the region.
  • Glancing arctic outbreak on Friday, before moderating for the weekend. Light snow also possible.
Area forecast discussion, Jan 19, 10:43 PM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1043 PM MST Mon Jan 19 2026

.KEY MESSAGES...

- Elevated to critical fire weather conditions across the far
  northeast plains Tuesday, with mild and dry conditions across
  the region.

- Glancing arctic outbreak on Friday, before moderating for the
  weekend. Light snow also possible.

&&

.DISCUSSION /Through Monday/...
Issued at 222 PM MST Mon Jan 19 2026

It's been a quiet and sunny day for most of our CWA following the
overnight snowfall. The exception to that has been across most of
Weld county, which is just finally starting to burn off some
persistent stratus/fog that developed earlier this morning. We
should still see highs reach the 30s across most of the forecast
area this afternoon with little else of note.

Tonight should be relatively quiet as dry northwesterly flow aloft
continues. Ridgetop winds do strengthen a bit overnight and there
will be some gusty winds across most of the Front Range. Can't
rule out a couple of gusts of 60-70 mph overnight or sometime
Tuesday, but any mountain wave development looks brief/weak.

Tomorrow will be warmer as the cold airmass pushes a little east
of our CWA. With warming mid-level temperatures and a more
pronounced downslope component, temperatures should be quite a bit
warmer than today - closer to 50F across most of the plains. The
warm/dry/breezy conditions will lead to some fire weather
concerns... see the fire weather section below for more details.

A weak cold front is then expected to push into the area late
Tuesday evening or Tuesday night, which should usher in slightly
cooler (near normal) temperatures for Wednesday and Thursday.

A much stronger cold front is forecast to arrive sometime between
Thursday and Friday, with well below normal highs likely behind
it. We'll likely remain right on the edge of the colder weather as
the deep longwave trough settles over the Upper Great Lakes, but
highs on Friday look like they'll struggle to reach 25F or so. A
weak shortwave rounding the base of the trough may also bring some
light snow to the area, though QPF forecasts leave a lot to be
desired.

There is more uncertainty as we get into the weekend, as there's
quite a bit of spread across guidance. As a whole, the GEFS is
predominantly on the warmer side, the GEPS is cooler, and the
ECME has the most intra-ensemble spread. Unsurprisingly the NBM
(and our official grids) were somewhere near the middle of this
range for both Saturday and Sunday.

&&

.AVIATION /06Z TAFS through 06Z Wednesday/...
Issued at 1033 PM MST Mon Jan 19 2026

VFR conditions are expected through this TAF package. Winds at
KBJC are starting out a little breezy, with gusts around 20kts
this evening. These gusts shouldn't last for more than a couple of
hours, leaving drainage winds around 10kts for all TAF sites
overnight. Starting tomorrow morning, winds will shift more to
the west, with gusts increasing from the WNW around 19Z. Wind
gusts will weaken between 23Z and 00Z tomorrow, with winds
switching to the NE.

&&

.FIRE WEATHER...
Issued at 222 PM MST Mon Jan 19 2026

Elevated to critical fire weather conditions are expected to
develop Tuesday afternoon across the far northeast corner. There
is broad support from model guidance, with the GEFS hot dry windy
index (HDWI) near the 75-90th percentile. However, there is still
a rather large amount of uncertainty regarding how much wind will
be able to mix down during the afternoon... and similarly how low
RH will drop. The HRRR remains on the bullish side for both
factors, with mixed signals across most of the other reliable
short range guidance. Confidence of seeing Red Flag conditions was
just a little more than 50/50... and so we've opted for a watch
for Logan/Sedgwick/Phillips counties, northeast of the band of
snow that fell earlier today.

Across the Denver metro and South Park, we'll certainly see dry
enough conditions yet again Tuesday afternoon. Most of the I-25
corridor saw enough snow to at least briefly limit the overall
fire danger, and winds aren't quite forecast to reach criteria
there. Most of South Park also has less receptive fuels and so
we've held off on a watch for there as well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
afternoon for COZ248-250-251.

&&

DISCUSSION...Hiris
AVIATION...AP
FIRE WEATHER...Hiris
Hazardous weather outlook, Jan 19, 9:14 AM MST, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
914 AM MST Mon Jan 19 2026

COZ030>051-201615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
914 AM MST Mon Jan 19 2026

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Patchy dense fog across Larimer and Weld counties will gradually
diminish during the morning hours today. Otherwise, mostly sunny
skies will prevail today with high temperatures in the mid to
upper 30s across most of the plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions are expected across the far
northeast plains on Tuesday as temperatures return to near or
above normal values.

Relatively quiet weather is forecast for most of the week. Much
colder weather is likely by Friday or Saturday, along with another
chance of light snow across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.